Alert archive / Indiana / Gale Warnings in 2020

Gale Warning 16, NWS Northern Indiana

May 9, 2020

NWS Northern Indiana issued this gale warning at May 9, 2020, 3:51 PM EDT. It took effect at May 10, 2020, 2:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2020, 3:51 PM EDT (19:51 UTC)
In effect from
May 10, 2020, 2:00 PM EDT
Expired
May 10, 2020, 11:00 PM EDT
In force
9 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

795 
WHUS73 KIWX 091951
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
351 PM EDT Sat May 9 2020

LMZ043-046-100400-
/O.NEW.KIWX.GL.W.0016.200510T1800Z-200511T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
351 PM EDT Sat May 9 2020

...GALE WARNING IN EFFECT FROM 2 PM TO 11 PM EDT SUNDAY...

The National Weather Service in Northern Indiana has issued a
Gale Warning, which is in effect from 2 PM to 11 PM EDT Sunday. 

* WINDS...West to northwest winds to 30 knots with gusts to 35
  knot gales.

* WAVES...6 to 10 feet, occasionally to 13 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
5 follow-up statements
069 
WHUS73 KIWX 100218
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1018 PM EDT Sat May 9 2020

LMZ043-046-101030-
/O.CON.KIWX.GL.W.0016.200510T1800Z-200511T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1018 PM EDT Sat May 9 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM EDT SUNDAY...

* WINDS...Becoming northwest and increasing to 30 knots with gusts
  to 35 knot gales Sunday afternoon. Winds becoming north and 
  diminishing Sunday night. 

* WAVES...Building to 6 to 10 feet Sunday, occasionally to 13
  feet, then subsiding Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
886 
WHUS73 KIWX 100806
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
406 AM EDT Sun May 10 2020

LMZ043-046-101615-
/O.CON.KIWX.GL.W.0016.200510T1800Z-200511T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
406 AM EDT Sun May 10 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WINDS...Becoming northwest and increasing to 20 to 25 knots this
  afternoon with gusts to 35 knot gales by late this afternoon. 
  North 20 to 25 knots this evening with gusts to 35 knot gales.

* WAVES...Building to 6 to 10 feet this afternoon, occasionally to
  13 feet, then subsiding overnight tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
464 
WHUS73 KIWX 101517
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1117 AM EDT Sun May 10 2020

LMZ043-046-102330-
/O.CON.KIWX.GL.W.0016.200510T1800Z-200511T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1117 AM EDT Sun May 10 2020

...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WINDS...West and increasing to 20 knots early this afternoon,
  veering northwest at increasing to 25 knots with gusts to 35 
  knot gales by late this afternoon. North 20 to 25 knots this 
  evening with gusts to 35 knot gales. 

* WAVES...Building to 6 to 10 feet, occasionally to 13 feet, then
  subsiding overnight tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
505 
WHUS73 KIWX 102019
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
419 PM EDT Sun May 10 2020

LMZ043-046-110300-
/O.CON.KIWX.GL.W.0016.000000T0000Z-200511T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
419 PM EDT Sun May 10 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WINDS...Northwest 15 to 25 knots with gusts to 35 knot gales
  through late evening, easing to 10 to 20 knots after midnight.

* WAVES...6 to 10 feet, occasionally to 13 feet, subsiding 
  overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
161 
WHUS73 KIWX 110314
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1114 PM EDT Sun May 10 2020

LMZ043-046-111115-
/O.EXP.KIWX.GL.W.0016.000000T0000Z-200511T0300Z/
/O.NEW.KIWX.SC.Y.0042.200511T0314Z-200511T2000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1114 PM EDT Sun May 10 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT MONDAY...
...GALE WARNING HAS EXPIRED...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect until 4 PM EDT Monday. 

* WINDS...Northwest 10 to 20 knots with a few gusts to 30 knots
  overnight.

* WAVES...3 to 7 feet, subsiding late Monday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at May 9, 3:40 PM EDT, 11 minutes earlier.

Area forecast discussion, May 9, 3:40 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
340 PM EDT Sat May 9 2020

.SYNOPSIS...
Issued at 333 PM EDT Sat May 9 2020

Showers and thunderstorms as well as gusty winds are in store for
Mother's Day. Some snow could mix in with rain before that
diminishes later Sunday night. Cool and dry conditions are then
expected Tuesday and Wednesday. Temperatures will start to
moderate towards the end of the week, but wet weather returns by
Thursday.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 333 PM EDT Sat May 9 2020

Trough that brought the cold weather this morning swings to the east
and the ridge with attendant sfc high pressure moves east, south of
the region. So, expect minimal cloud cover in the evening, but the
approaching clipper-like system from Canada is not too far behind
with warm advection bringing in cloud cover just after sunset. Areas
east of IN-15 could still have a chance to drop into the 30s for
lows tonight as the clouds will take a little longer to get there.
Winds do start the night around 3 kts about 11pm, but the trend will
be to increase winds by sunrise to around 10 kts as the low level
jet works in. Counties including and bordering Williams, OH could
see upper 30s reside there for between 3 and 6 hours, but with the
increasing winds and the approaching cloud cover, am not
anticipating much more than patchy frost in outlying areas there
tonight.

The aforementioned clipper system comes into the area a little early
Sunday so that we don't really get maximum heating for stronger
thunderstorms, but models still have low level lapse rates around
8C/km as early as 15z as the warm sector moves in. Remnant boundary
layer from today will have around 7C/km mid level lapse rates and
that continues into Sunday. Having those strong mid level lapse
rates will be key to getting any hail as our effective shear will be
on the weaker side; only 20-25 kts. Freezing levels are also fairly
low, which would be favorable for hail and graupel. CAMs models
indicate initial cells would form into a line along the cold front
so gusty winds around 40 mph are possible, but DCAPE is only around
250-500 J/kg. The cold front is out of the area between 22 and 23z,
but a sfc trough swings through behind the front allowing for
scattered showers that could produce snow/graupel as temperatures
fall. Also, with that cooler coming in, gusty winds approaching 35
mph are possible during the evening with a strong low level jet
around 30-35 kts and pockets of strong low level lapse rates.
Saturday night's lows reach the low to mid 30s, but with winds
remaining up and clouds slow to break, am not anticipating much
frost Sunday night.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 333 PM EDT Sat May 9 2020

Blocking in the Pacific and the strong wave pattern we've had over
the past couple of days breaks down and the pattern transitions from
a trough east, ridge west pattern into a trough west, ridge
southeast pattern by the end of the period.

Sensible weather-wise, this leaves the area in a quiet pattern to
start the week with no precipitation as high pressure squeezes by to
our south. The cold air punch behind the aforementioned cold front
from Sunday keeps the area in below normal temperatures for Monday
as highs only reach the upper 40s to low 50s as 850 mb temps are
only around -5C. Temperatures trend warmer as we head towards the
middle of next week though as a ridge begins to build into the
southeast CONUS and southwest winds occur. Climatologically
speaking, the average high for this time of year is 70 degrees and
we aren't forecast to reach that until later this week. Overnight
lows in the 30s continue through Wednesday AM.

Better warm air advection comes in later Wednesday with high
pressure over the western Atlantic and a warm front to our
southwest. Models bring in a theta-e plume and better PWATs
Wednesday night as a warm front lifts northeast towards the area.
Some rain is possible with that with some large scale lift nearby
and as 850 mb dew points rise above 10C. The forcing for this precip
looks rather disorganized though and could be subject to dry air
cutting it off completely. A better rainfall scenario presents
itself Thursday night into Friday as a low pressure system ejects
out of the Plains and rises into the northern Great Lakes region and
a cold front stalls nearby Friday. Training showers/storms could
cause moderate/heavy rainfall should the front be positioned
overhead, but our dry ground should keep most flooding at bay.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 144 PM EDT Sat May 9 2020

Focus on upstream cold core clipper system over southwest
Minnesota with potent mid level support to deepen surface low as
it moves into northern Indiana around daybreak.

Very dry airmass in place with surface dewpoints into the teens.
Main detail on diurnal diminishing/backing of surface winds. As
clipper approaches early Sunday morning look for winds to become
stronger/gusty in nature. As surface low tracks eastward through
southern Lower Michigan in latter part of forecast period,
1000-850mb lapse rates surge to 8.5-9.0 C/km with northern Indiana
in the warm sector, or at least relatively. Convective showers
should begin to develop around midday and continue into afternoon
hours. Not persistent, but high probability of occurrence.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller/Cobb
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 9, 3:47 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
347 PM EDT Sat May 9 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-102000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
347 PM EDT Sat May 9 2020 /247 PM CDT Sat May 9 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible Sunday with small hail and
gusty winds around 40 mph as the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-102000-
La Porte-Berrien-
347 PM EDT Sat May 9 2020 /247 PM CDT Sat May 9 2020/

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 2 PM EDT /1 PM CDT/
SUNDAY TO 4 AM EDT /3 AM CDT/ MONDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible Sunday with small hail and
gusty winds around 40 mph as the main hazards.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-102000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
347 PM EDT Sat May 9 2020

...GALE WARNING IN EFFECT FROM 2 PM TO 11 PM EDT SUNDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Hazardous conditions for small craft are expected with northwest
winds 25 to 30 kts and high waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:58 PM EDTLakeshore Flood AdvisoryIWX36 hr

Nearby

Gale Warnings in Indiana, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.